skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: T-duality constraints on higher derivatives revisited

Abstract

Here, we ask to what extent are the higher-derivative corrections of string theory constrained by T-duality. The seminal early work by Meissner tests T-duality by reduction to one dimension using a distinguished choice of field variables in which the bosonic string action takes a Gauss-Bonnet-type form. By analyzing all field redefinitions that may or may not be duality covariant and may or may not be gauge covariant we extend the procedure to test T-duality starting from an action expressed in arbitrary field variables. We illustrate the method by showing that it determines uniquely the first-order α' corrections of the bosonic string, up to terms that vanish in one dimension. We also use the method to glean information about the O(α'2) corrections in the double field theory with Green-Schwarz deformation.

Authors:
 [1];  [2]
  1. Massachusetts Inst. of Technology (MIT), Cambridge, MA (United States); Stony Brook Univ., Stony Brook, NY (United States)
  2. Massachusetts Inst. of Technology (MIT), Cambridge, MA (United States)
Publication Date:
Research Org.:
Massachusetts Inst. of Technology (MIT), Cambridge, MA (United States). Center for Theoretical Physics
Sponsoring Org.:
USDOE
OSTI Identifier:
1466000
Grant/Contract Number:  
FG02-05ER41360
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2016; Journal Issue: 4; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; Global Symmetries; String Duality

Citation Formats

Hohm, Olaf, and Zwiebach, Barton. T-duality constraints on higher derivatives revisited. United States: N. p., 2016. Web. doi:10.1007/JHEP04(2016)101.
Hohm, Olaf, & Zwiebach, Barton. T-duality constraints on higher derivatives revisited. United States. doi:10.1007/JHEP04(2016)101.
Hohm, Olaf, and Zwiebach, Barton. Fri . "T-duality constraints on higher derivatives revisited". United States. doi:10.1007/JHEP04(2016)101. https://www.osti.gov/servlets/purl/1466000.
@article{osti_1466000,
title = {T-duality constraints on higher derivatives revisited},
author = {Hohm, Olaf and Zwiebach, Barton},
abstractNote = {Here, we ask to what extent are the higher-derivative corrections of string theory constrained by T-duality. The seminal early work by Meissner tests T-duality by reduction to one dimension using a distinguished choice of field variables in which the bosonic string action takes a Gauss-Bonnet-type form. By analyzing all field redefinitions that may or may not be duality covariant and may or may not be gauge covariant we extend the procedure to test T-duality starting from an action expressed in arbitrary field variables. We illustrate the method by showing that it determines uniquely the first-order α' corrections of the bosonic string, up to terms that vanish in one dimension. We also use the method to glean information about the O(α'2) corrections in the double field theory with Green-Schwarz deformation.},
doi = {10.1007/JHEP04(2016)101},
journal = {Journal of High Energy Physics (Online)},
number = 4,
volume = 2016,
place = {United States},
year = {2016},
month = {4}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 11 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Symmetries of higher-order string gravity actions
journal, January 1997


Noncompact symmetries in string theory
journal, January 1993


Generalized metric formulation of double field theory
journal, August 2010

  • Hohm, Olaf; Hull, Chris; Zwiebach, Barton
  • Journal of High Energy Physics, Vol. 2010, Issue 8
  • DOI: 10.1007/JHEP08(2010)008

Doubled α ′-geometry
journal, February 2014

  • Hohm, Olaf; Siegel, Warren; Zwiebach, Barton
  • Journal of High Energy Physics, Vol. 2014, Issue 2
  • DOI: 10.1007/JHEP02(2014)065

T-duality and α′-corrections
journal, October 2015

  • Marqués, Diego; Nuñez, Carmen A.
  • Journal of High Energy Physics, Vol. 2015, Issue 10
  • DOI: 10.1007/JHEP10(2015)084

Heterotic effective action and duality symmetries revisited
journal, February 2015

  • Hohm, Olaf; Sen, Ashoke; Zwiebach, Barton
  • Journal of High Energy Physics, Vol. 2015, Issue 2
  • DOI: 10.1007/JHEP02(2015)079

Double field theory
journal, September 2009


Double field theory at order α′
journal, November 2014


Anomaly cancellations in supersymmetric D = 10 gauge theory and superstring theory
journal, December 1984


Target space duality in string theory
journal, August 1994


Symmetries of cosmological superstring vacua
journal, September 1991


Twisting classical solutions in heterotic string theory
journal, May 1992


Scale factor duality for classical and quantum strings
journal, August 1991


Background independent action for double field theory
journal, July 2010

  • Hohm, Olaf; Hull, Chris; Zwiebach, Barton
  • Journal of High Energy Physics, Vol. 2010, Issue 7
  • DOI: 10.1007/JHEP07(2010)016

Green-Schwarz mechanism and α′-deformed Courant brackets
journal, January 2015


Duality completion of higher derivative corrections
journal, September 2013


Two and three loop α′ corrections to T-duality: Kasner and Schwarzschild
journal, December 2004